Institutional members access full text with Ovid®

Diffuse Alveolar Hemorrhage After Leflunomide Therapy in a Patient With Rheumatoid Arthritis

Carloni, Angelo MD*; Piciucchi, Sara MD; Giannakakis, Kostantinos MD; Nori, Gianrenato MD§; Zobel, Bruno Beomonte MD; Poletti, Venerino MD

doi: 10.1097/RTI.0b013e3181598d40
Case Reports-Pulmonary

We report the case of a young man, affected by rheumatoid arthritis who developed a rapid-onset short-of-breath, hemoptysis, and severe weakness, about 2 weeks after the administration of leflunomide. Chest radiography showed central bilateral opacities and pleural effusion as confirmed by the high-resolution computed tomography that demonstrated diffuse ground-glass and interlobular septal thickening as well. On admission at the Emergency Department, a microhematuria and a severe anemia were also documented. On the basis of the clinico-radiologic presentation, a pulmonary hemorrhage was likely to occur; so to clarify the origin of this process, a complete serologic examination was performed but all the antibodies were negative. Finally a renal biopsy was performed and it showed a pauci-immunologic glomerulonephritis and the bronchioloalveolar lavage confirmed the diffuse alveolar hemorrhage. In conclusion, the diagnosis of leflunomide-pulmonary-renal syndrome was rendered. The treatment with leflunomide was suspended; the conditions of the patient gradually improved and he became completely asymptomatic 1 week later.

*Department of Radiology, Ospedale Civile S. Maria

§Department of Nephrology, Ospedale Santa Maria, Terni

Department of Radiology, Interdisciplinary Center for Biomedical Research, Campus Bio-Medico University

Department of Experimental Medicine, La Sapienza University, Rome

Department of Thoracic Diseases, Ospedale Giovanni Battista Morgagni, Forli, Italy

Reprints: Dr Sara Piciucchi, MD, Campus Bio-Medico University, Via Longoni 47, Italy (e-mail: s.piciucchi@unicampus.it).

© 2008 Lippincott Williams & Wilkins, Inc.